Pennsylvania, 2024Damaging Winds in Pennsylvania, June 18, 2024
June 18, 2024 · NWS CTP · 2 events in 1 county or zone
Widely scattered thundersotrms develop on the hot and humid afternoon of June 18, 2024. Convective initiation was predominantly on the higher terrain in a moderate CAPE / low shear environment, and one of the storms in Cambria County produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thundersotrms develop on the hot and humid afternoon of June 18, 2024. Convective initiation was predominantly on the higher terrain in a moderate CAPE / low shear environment, and one of the storms in Cambria County produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 18, 12:28 PM EST, 35 minutes earlier.
Area forecast discussion, Jun 18, 12:28 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
128 PM EDT Tue Jun 18 2024
.SYNOPSIS...
*Long duration and potentially dangerous heat wave this week
*Near-record high temperatures 90+ degrees into the weekend
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
1050AM/1450UTC: Overall setup today looks similar to yesterday
with diurnally enhanced t-storm clusters expected to develop
within instability/pwat axis on the northwest periphery of heat
dome centered over the Mid Atlantic region. Locally strong to
potentially damaging wind gusts will be possible through the
diurnal heating cycle. "Ridge-running" storms will also be
capable of producing locally heavy rainfall with pwats up to
1.75 inches.
Previous Discussion Issued: 223 AM EDT Tue Jun 18 2024
Upper high pressure (325dam at 7H) will reside directly overhead
for today. That should help to keep a lid on things trying to
grow very tall. But, we had similar heights yesterday, and quite
a few storms got going over the nrn tier and wrn mtns. So, we
expect similar developments this aftn. The RAP (03Z run) erases
the llvl CINH by Noon-1 PM at BFD and JST (per model
soundings), but upper levels still very warm. Little shear means
they could just rain themselves out as they move little from
their initiation spots. 1.6" PWAT is nothing to sneeze at, but
the cells shouldn't last all that long to make for a flooding
risk today. SPC has put the Allegheny Plateau into a MRGL risk
for SVR. The hot air means there is no svr hail risk, and
it makes for a cap to overcome. Without wind/shear, organization
will be poor. CAPEs get to 1500 from the RAP and GFS, and 3000
from the NAM - but only with a boost from the elevations and
interacting outflow boundaries. Seeing what happened Mon
aftn/eve, it's probably going to be another very limited threat
for svr storms again today.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/...
Heat continues to be the problem/challenge in the short term
period. Wed may actually be a bit cooler than Tuesday, but we'll
continue with the heat advy as all the forecast offices wish to
continue it/them as is. WPC has placed the NW into the Day2 ERO
with an eye toward the high PWATs and slow storm movements (much
like today). The cap from the upper high/ridge will keep
most/all of the convection to the north/east of IPT-UNV-JST Wed
and Thurs. The aftn/evening showers will probably help keep the
temps down a bit there, but the mugginess/dewpoints will likely
get enhanced by the precip. So, the Heat Advy seems like it is
solid.
Prev...
The heat and humidity are progged to build through midweek, as
the center of the subtropical high lifts north over PA. Current
guidance indicates heat indices will reach 95 to around 100F
especially in the valley locations during the afternoons Tue-
Thu. We extended the heat advisory through 8pm Thursday which
aligns well with neighboring WFOs to the west, north, and east.
Model guidance continues to favor isolated to scattered diurnal
t-storm risk Tue-Thu downwind of Lake Erie and over the higher
terrain along the spine of the Alleghenies. Thursday looks like
the hottest day of the period with maxT 90-95F or +10-20F above
climo.
Heat looks like it will continue into the weekend. Trying to
make decision on if and for how long to extend the heat advy.
Friday looks like the hottest day, and some spots could get near
105 HI on Friday in the SE. But, very few spots. At this point,
we'll just add another day onto the area-wide heat advy, and run
it thru Friday evening.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
The heat and humidity will continue into Saturday, although we
could begin to see some slight relief working into northeastern
PA in the form of a backdoor cold front. It will be another hot
day for much of the area though, and could easily see
continuing to push the advy out into the weekend for much of the
CWA. The proximity of the cold front will bring a slight
increase in PoPs, esp across north-central and northeastern PA.
Sunday into Monday should see the (slightly) cooler temperatures
expand southward as a cold front crosses the area. This front
will be accompanied slightly increased PoPs areawide Sunday
into Monday.
Any subtle cool down early next week looks like it will be
short-lived, with heat building once again by midweek.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Hazy, hot and humid conds will be the rule across central PA
for the next few days. Spotty storms will continue to pop up
this afternoon with daytime heating, with the best chc of
getting wet being over the higher elevations of the Allegheny
Plateau.
Brief reductions and gusty winds are possible in any storms,
but this activity should be widely scattered. Added VCTS to
JST, which already has some thunder nearby, with VCSH added to
the remaining TAF sites outside of the Lower Susq Valley.
Despite the spotty storms, most sites will be VFR for the
majority of the day.
Another warm and muggy night is in store, with any lingering
showers/storms quickly diminishing as we lose the heat of the
day. Patchy fog is once again possible in areas that see
downpours today, but not confident enough to put it in any
specific TAF sites yet.
Outlook...
Wed-Sun...Predominantly VFR, with continued heat and iso TSRA.
Density altitude concerns possible.
&&
.CLIMATE...
A period of much warmer than average temperatures is expected
across much of central Pennsylvania next week, with record high
temperatures being challenged. The record high temperatures for
some sites across central PA are outlined below:
Jun 18 Jun 19 Jun 20 Jun 21
Harrisburg 97/1957 98/1994 98/1931 98/1923
Williamsport 97/2018 96/1929 101/1923 97/1933
State College 94/1923 94/1931 94/1953 94/1988
Highest Max Temperature for June:
State College 96 in 1952 (26th) and 1933 (29th)
Harrisburg 100 in 1966 (27th), 1952 (26th), and 1934 (29th)
Williamsport 104 in 1925 (5th)
Altoona 97 in 1971 (28th) and 1953 (21st)
Bradford 93 in 2022 (22nd)
Longest run of consecutive days with max temp >=90 in June:
State College 6 (24-29th 1966)
Harrisburg 10* (19-28th 1943)
Williamsport 9 (18-26th 1923)
Altoona 8 (13-20th 1994)
Bradford 0 (has not occurred in POR since 1957)
*Harrisburg had a run of 11 days that started on 26th and ended
on July 6th in 1901
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT Friday for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Dangelo/Steinbugl
SHORT TERM...Dangelo
LONG TERM...Evanego/NPB
AVIATION...Evanego
CLIMATE...Steinbugl/NPB
Hazardous weather outlook, Jun 18, 12:12 PM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
112 PM EDT Tue Jun 18 2024
PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-046-
049>053-191715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
112 PM EDT Tue Jun 18 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Isolated strong to severe thunderstorms may produce localized wind
damage and brief heavy rainfall this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ028-035-036-056>059-063>066-191715-
Juniata-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
112 PM EDT Tue Jun 18 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 18, 11:46 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service State College PA
1246 PM EDT Tue Jun 18 2024
PAZ042-046-053-181715-
Columbia PA-Southern Lycoming PA-Sullivan PA-
1246 PM EDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN LYCOMING...NORTH CENTRAL
COLUMBIA AND SOUTHEASTERN SULLIVAN COUNTIES THROUGH 115 PM EDT...
At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Berwick, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jamison City, Waller, Central, Biggertown, and Benton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4131 7631 4126 7631 4126 7632 4121 7632
4114 7646 4131 7660 4136 7637 4132 7630
TIME...MOT...LOC 1646Z 053DEG 5KT 4130 7640
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
EvanegoSpecial weather statement, Jun 18, 12:47 PM EST, 16 minutes before
Special Weather Statement
National Weather Service State College PA
147 PM EDT Tue Jun 18 2024
PAZ024-181815-
Cambria PA-
147 PM EDT Tue Jun 18 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CAMBRIA COUNTY THROUGH
215 PM EDT...
At 145 PM EDT, Doppler radar was tracking strong thunderstorms
between Ebensburg and Mundys Corner. These thunderstorms were nearly
stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ebensburg, Nanty-Glo, Patton, Vinco, Loretto, Carrolltown, Prince
Gallitzin State Park, Mundys Corner, Colver, Ashville, Chest Springs,
and Saint Francis University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4068 7851 4056 7854 4040 7875 4037 7882
4041 7887 4061 7883 4068 7864
TIME...MOT...LOC 1745Z 090DEG 3KT 4061 7867
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ColbertThunderstorm Wind, Cambria
- When
- June 18, 1:03 PM EST
- Where
- Cambria County, 1.03 mi SSE of Carrolltown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.605, -78.716
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires onto Back Road west of Carrolltown.
Thunderstorm Wind, Cambria
- When
- June 18, 1:04 PM EST
- Where
- Cambria County, 0.41 mi ENE of Bakerton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.602, -78.743
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous large limbs on Back Road near the intersection of Deveaux Street in Elmora.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Coastal Flood in Texas, June 18 to 21, 20241 death · 10 events
- Flash Flooding and Flooding in Minnesota, June 18 to 24, 2024$1.2 million · 1.25 in hail · 56 events
- Hail in Kansas, June 18, 2024$1.1 million · 1.75 in hail · 4 events
- Flash Flooding in Wisconsin, June 18 to 19, 20241 injured · $160,000 · 3 events
- Flash Flooding in Michigan, June 18 to 19, 2024$100,000 · 2 events
- Flash Flood and Damaging Winds in New York, June 18, 2024$24,000 · 51 kt wind · 23 events
- Flash Flooding and Flooding in Oklahoma, June 18 to 19, 2024$20,000 · 2.5 in hail · 16 events
- Tornado and Damaging Winds in Wisconsin, June 18, 2024EF1 · 6 events
- Heat in New York, June 18, 202421 events
- Tornadoes and Flash Flooding in Kansas, June 18, 2024EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, June 18, 20241.75 in hail · 18 events
- Flash Flood and Damaging Winds in Minnesota, June 18, 2024$2,000 · 61 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184414, 1184416.